Wildfire, Fremont
- When
- August 21, 3:00 PM MST to August 23, 3:00 PM MST
- Where
- Fremont County, 13 mi SW of Jeffrey City
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The Arapahoe Wildfire was started by lightning. The fire burned 356 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Arapahoe Wildfire was started by lightning. The fire burned 356 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 12:59 AM MST, 14 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 159 AM MDT WED AUG 21 2002 SATELLITE IS SHOWING UPPER CUT OFF LOW CURRENTLY SPINNING OVER THE PACIFIC NORTHWEST. ALSO MOISTURE CONTINUES TO FLOW INTO THE AREA FROM THE SOUTH. MODELS IN GENERAL AGREEMENT SHOWING DIVERGENCE AT 300 MB AND 700 MB CONVERGENCE. IN ADDITION...RESIDUAL BOUNDARIES LEFT OVER FROM CURRENT CONVECTION WILL ALLOW FOR SCATTERED T-STORMS TODAY THROUGH TONIGHT. 700 MB WIND FIELD SHOWS SOUTHWEST WINDS OVER SOUTHWEST WY WITH NORTHEAST WINDS OVER SHERIDAN AND JOHNSON COUNTIES...THUS FORMING SOME KIND OF BOUNDARY EXTENDING FROM TETON COUNTY DOWN ALONG THE WIND RIVER MOUNTAINS. EXPECT TO SEE CONVECTION TO FIRE ALONG THIS BOUNDARY AND MOVE NORTHEAST. MODELS ALSO INDICATE THE FORMATION OF A MCS OVER NORTHEAST WY TONIGHT. CURRENT FORECAST HAS 40 POPS IN MOST PLACES TODAY...THIS LOOKS TO BE GOOD AND WILL NOT CHANGE. WILL CONTINUE THE CHANCE OF MAINLY LATE DAY SHOWERS/T-STORMS THU AND FRI...BUT WITH A LESSER CHANCE IN THE SOUTH WHERE LESS MOISTURE AND INSTABILITY. IN THE EXTENDED...WILL ADD CHANCE POPS TO SATURDAY AND SUNDAY... ESPECIALLY IN THE NORTH...AS THE MODELS NOW SHOW A WETTER SOLUTION. CHANCE POPS MONDAY AND TUESDAY LOOK GOOD. .RIW...NONE. MLC
WYZ001>009-026>028-212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1000 AM MDT WED AUG 21 2002 THE SEVERE WEATHER RISK IN NORTHERN WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. DISCUSSION...AN APPROACHING UPPER LEVEL DISTURBANCE OVER EASTERN IDAHO WILL MOVE INTO NORTHWEST AND NORTH CENTRAL WYOMING THIS AFTERNOON PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...A MOIST UPSLOPE FLOW EAST OF THE BIG HORN MOUNTAINS WILL AID IN THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS. A COUPLE OF THESE STORMS MAY APPROACH OR EXCEED SEVERE LEVELS DURING THE AFTERNOON OR EARLY EVENING. THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN NORTHERN WYOMING. YELLOWSTONE NATIONAL PARK...PARK...BIG HORN...JOHNSON...WASHAKIE... TETON...AND HOT SPRINGS WCJIN-WYNW-WYNE SKRBAC
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314330.